Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 80, NWS Huntsville, AL

May 10, 2005DeKalb County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at May 10, 2005, 8:31 PM CDT for DeKalb County, Alabama. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 10, 2005, 8:31 PM CDT (01:31 UTC)
Expired
May 10, 2005, 9:00 PM CDT
In force
29 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 58 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2005-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:14 PM CDT, 7 hours 17 minutes earlier.

Area forecast discussion, May 10, 1:14 PM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
114 PM CDT TUE MAY 10 2005

.DISCUSSION...
17Z TEMPS ARE IN THE UPPER 70S ACROSS MOST OF THE CWA WITH MID 70S
IN THE FORT PAYNE AREA. FAIRLY EXTENSIVE CU FIELD ALSO ACROSS THE
TENNESSEE VALLEY WITH FEW ECHOS IN SRN CULLMAN COUNTY ATTM. SPC DID
PUT A SLIGHT OUTLOOK SOUTH/SOUTHEAST OF OUR CWA...ACTUALLY
CLIPPING PARTS OF MARSHALL AND MOST OF DEKALB COUNTIES...MAINLY FOR
A COLD MID LEVEL POOL AND 5H TROF NOW MOVING INTO GA/SE AL. FOR NOW
PLAN ON JUST INCLUDING A 10 POP FOR ENTIRE CWA...WILL MONITOR RADAR
TRENDS TO SEE IF A SLIGHT CHANCE POP WILL BE NEEDED THIS EVENING.

WEDNESDAY/THURSDAY...ANOTHER 5H RIDGE OVER CENTRAL PART OF COUNTRY
WILL BRING A FEW DAYS OF WARM AND DRY WX...BEFORE ANOTHER SHORTWAVE
NOW OVER THE WEST COAST MOVES EAST. COULD SEE A FEW 90 DEGREES
BY THURSDAY...MAY BE EVEN TOMORROW.

EXTENDED FCST...MADE A FEW MINOR CHANGES TO SOME OF THE
SKY/POPS/TEMPS FIELDS. KEPT LOW POPS FROM FRIDAY AFTERNOON TO SUNDAY
AFTERNOON DUE TO ABOVE MENTIONED WEST COAST TROF.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    60  87  62  88 /  10  10  10  10
SHOALS        61  88  63  89 /  10  10  10  10
CULLMAN       61  88  63  89 /  10  10  10  10
FAYETTEVILLE  59  85  60  86 /  10  10  10  10
FT PAYNE      59  85  60  87 /  10  10  10  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

07
Hazardous weather outlook, May 10, 1:46 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
146 PM CDT TUE MAY 10 2005

ALZ001>010-016-TNZ076-096-097-110230-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
146 PM CDT TUE MAY 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(TONIGHT)...

ISOLATED SHOWERS AND THUNDERSTORMS...TRIGGERED BY DAYTIME
HEATING WILL BE POSSIBLE THIS AFTERNOON AND EVENING.  BRIEF HEAVY
RAINFALL...GUSTY WINDS BETWEEN 30 AND 40 MPH...AND SMALL HAIL ARE
POSSIBLE WITH A FEW STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

DRY AND UNSEASONABLY WARM WEATHER CAN BE EXPECTED FOR WEDNESDAY AND
THURSDAY. AN APPROACHING SYSTEM FROM THE WEST WILL BRING A CHANCE
OF SHOWERS AND THUNDERSTORMS TO THE TENNESSEE VALLEY FROM FRIDAY
THROUGH SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

PB

In the hours before

Special weather statement, May 10, 8:04 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
804 PM CDT TUE MAY 10 2005

ALZ009-110145-
JACKSON-
804 PM CDT TUE MAY 10 2005

...SIGNIFICANT WEATHER ALERT FOR EASTERN JACKSON COUNTY...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
TWO STRONG THUNDERSTORMS. ONE WAS LOCATED NEAR RUSSELL CAVE NATIONAL
MONUMENT AND THE OTHER WAS LOCATED NEAR LONG ISLAND. THE
THUNDERSTORMS WERE MOVING SOUTH AT 20 MPH.

DIME SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  RUSSELL CAVE NATIONAL MONUMENT.
  BRIDGEPORT.
  STEVENSON.
  FABIUS.
  FLAT ROCK.
  ROSALIE.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORMS HAVE PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:01 PM CDTSevere Thunderstorm WarningHUNDeKalb46 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.